Texas, 2014

Flash Flood in Texas, September 5, 2014

September 5, 2014 · NWS CRP · 1 event in 1 county or zone

Localized band of tropical showers and thunderstorms persisted over the community of Odem. Heavy rainfall amounts up to 5 inches occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Localized band of tropical showers and thunderstorms persisted over the community of Odem. Heavy rainfall amounts up to 5 inches occurred. This produced flooding of streets within the community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 5, 10:42 AM CST, 18 minutes earlier.

Area forecast discussion, Sep 5, 10:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1142 AM CDT FRI SEP 5 2014

.DISCUSSION...ONLY MADE MINOR EDITS TO THE FORECAST THIS MORNING
MAINLY TO ACCOUNT FOR LATEST TRENDS. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS MOISTURE
REMAINS SUFFICIENT ACROSS SOUTH TEXAS. COVERAGE IS A LITTLE BETTER
WEST OF THE BORDER WHERE AREA OF VORTICITY IS LOCATED. LATEST HRRR
HAS THIS HANDLED WELL MOVING THIS AREA OF SHOWERS TO NNW AND
WEAKENING INTO THE EARLY AFTERNOON. WILL LEAVE THE 20 TO 30 POPS
AS IS FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT FRI SEP 5 2014/

DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

AVIATION...MVFR CEILINGS EARLY THIS MORNING THROUGH EARLY
AFTERNOON FRIDAY. MVFR VISIBILITIES MAY OCCUR NEAR ISOLD/SCT
SHOWERS AND THUNDERSTORMS DRG THE MID MORNING/AFTN PERIOD TODAY.
LGT ONSHORE FLOW THIS MORNING WILL TRANSITION TO MODERATE ONSHORE
FLOW BY LATE AFTN. PREDOMINATE VFR CONDITIONS EXPECTED AREAWIDE
BY AROUND 03Z SATURDAY. COMBINATION OF MVFR VSBY/CEILINGS
ANTICIPATED AFTER 09Z SATURDAY.

PREV DISCUSSION... /ISSUED 425 AM CDT FRI SEP 5 2014/

SHORT TERM (TODAY THROUGH SATURDAY)...A WEAK UPPER DISTURBANCE
NEAR THE RIO GRANDE WL CONTRIBUTE TO ADDITIONAL AT LEAST ISOLD
CONVECTION OVER THE WRN CWA TODAY. OTHERWISE...THE COMBINATION OF
MSTR (RECENT GOES SOUNDER PWAT VALUES/DETERMINISTIC GFS/NAM PWAT
VALUES DRG THE PERIOD) AND INSTABILITY WL CONTRIBUTE TO
NOCTURAL/DIURNAL ISOLD/SCT CONVECTION OVER THE CWA/MSA DRG THE
PERIOD. RECENT SEA STATE (BUOYS 42019/42020) CONSISTENT WITH A
MODERATE RISK FOR RIP CURRENTS TODAY ALTHOUGH WW3 DETERMINISTIC
OUTPUT IS CONSISTENT WITH A LOW RISK. ANTICIPATE A MODERATE RISK
TODAY AND A LOW RISK SUNDAY. EXPECT TIDE LEVELS ALONG THE COAST
TO REMAIN BELOW 2FT MSL (TAMUCC ASTRONOMICAL/NEURAL NETWORK
OUTPUT.) MAX HEAT INDEX VALUES EXPECTED AROUND 100F OR LESS TODAY
AND 105F OR LESS SATURDAY.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A MID LEVEL HIGH
PRESSURE WILL MEANDER ACROSS THE SRN PORTIONS OF TX THROUGH THE
EXTENDED. MODERATE MOISTURE WILL REMAIN ACROSS S TX SAT NIGHT ACROSS
THE RIO GRANDE PLAINS WITH REDVLPMNT ACROSS THE WATERS EARLY SUN
MORNING. THE SEA BREEZE SUNDAY AFTERNOON SHOULD BE FAIRLY ACTIVE AS
A WEAK EMBEDDED DISTURBANCE TRACKS W AROUND THE SOUTHERN PERIPHERY
OF THE HIGH...THUS KEPT THE 30 POPS ACROSS THE CENTRAL PORTIONS OF
THE CWA. EACH DAY WILL BE A LITTLE DRIER LEADING TO LESS ACTIVITY ON
MON AND NO SIGNIFICANT PRECIP TUE/WED. EACH DAY WILL BE SLIGHTLY
HOTTER AS WELL ALONG WITH INCREASING SUNSHINE. BY THU BOTH THE ECMWF
AND GFS SHOW A COLD FRONT MOVING INTO CENTRAL TX WITH MOISTURE
INCREASING AHEAD OF IT ACROSS S TX. THE MODELS DIFFER ONLY A LITTLE
WITH REGARDS TO TIMING OF THE FRONTAL BDRY AND PRECIP AMOUNTS OVER
THE CWA ON THU...THEREFORE KEPT A SLIGHT CHC ACROSS THE NRN CWA THEN
ALL OF S TX THU NIGHT. THE MODELS THEN PROG THE BDRY TO SLOWLY DRIFT
INTO S TX THROUGH FRI AS IT MODIFIES ALONG WITH INCREASING RAIN
CHCS. IF MODEL SOLNS CONT TO SHOW THIS TREND...POPS MAY NEED TO BE
INCREASED THE LATTER PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    91  77  91  76  92  /  30  10  30  10  30
VICTORIA          93  75  94  74  94  /  30  10  30  10  30
LAREDO            93  77  97  78  99  /  30  20  20  20  20
ALICE             92  75  94  74  95  /  30  10  30  10  30
ROCKPORT          88  79  88  77  92  /  30  10  30  10  20
COTULLA           95  76  96  75  98  /  20  20  20  20  20
KINGSVILLE        92  76  93  75  93  /  30  10  30  10  30
NAVY CORPUS       88  80  88  78  91  /  30  10  30  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...SHORT TERM
Hazardous weather outlook, Sep 5, 4:51 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
551 AM CDT FRI SEP 5 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-061100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
551 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE TODAY
AND PRIMARILY OVER THE WATERS TONIGHT. THERE IS A MODERATE RISK
FOR RIP CURRENTS TODAY ALONG THE MIDDLE TEXAS COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/81

The radar

The Corpus Christi radar (KCRP), 20 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Patricio

When
September 5, 11:00 AM CST to 1:00 PM CST
Where
San Patricio County, Odem to 0.56 mi WNW of Odem
Cause
Heavy Rain
Reported by
Public
Coordinates
27.950, -97.580

Heavy rainfall up to 5 inches caused flooding of streets in the community of Odem. Water depth reached up to a foot in places.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544312.